Herein we have described the case of a male renal transplant recipient who developed drug fever apparently related to sirolimus. He had been stable under an immunosuppressive regimen of tacrolimus and mycophenolate mofetil, but developed acute cellular rejection at 5 years after transplantation due to noncompliance. Renal biopsy showed marked interstitial fibrosis, and immunosuppression was switched from mycophenolate to sirolimus, maintaining low tacrolimus levels. One month later he was admitted to our hospital for investigation of intermittently high fever, fatigue, myalgias, and diarrhea. Physical examination was unremarkable and drug levels were not increased. Lactic dehydrogenase and C-reactive protein were increased. The blood cell count and chest radiographic findings were normal. After extensive cultures, he was started on broad-spectrum antibiotics. Inflammatory markers and fever worsened, but diarrhea resolved. All serologic and imaging tests excluded infection, immune-mediated diseases, and malignancy. After 12 days antibiotics were stopped as no clinical improvement was achieved. Drug fever was suspected; sirolimus was replaced by mycophenolate mofetil. Fever and other symptoms disappeared after 24 hours; inflammatory markers normalized in a few days. After 1 month the patient was in good health with stable renal function. Although infrequent, the recognition of drug fever as a potential side effect of sirolimus may avoid unnecessary invasive diagnostic procedures. Nevertheless, exclusion of other common causes of fever is essential.
|Publication status||Published - 2009|